Kansas, 2025

High Wind in Kansas, November 29, 2025

November 29, 2025 · NWS DDC · 3 events in 2 counties and zones

Localized high winds developed across southwest Kansas as a compact shortwave trough triggered surface cyclogenesis and tightened the pressure gradient across southwest Kansas, primarily during the morning hours on November 29.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Localized high winds developed across southwest Kansas as a compact shortwave trough triggered surface cyclogenesis and tightened the pressure gradient across southwest Kansas, primarily during the morning hours on November 29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 29, 5:10 AM CST, 4 hours 18 minutes earlier. Its key messages:

  • Strong northerly winds sustained in the 25-35 mph range gusting to 45-50 mph are anticipated today behind a strong cold front.
  • Light snow appears probable on Monday, but little to no accumulation is expected.
  • Below normal temperatures continue through at least Thursday, with no precipitation chances.
Area forecast discussion, Nov 29, 5:10 AM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
510 AM CST Sat Nov 29 2025

.KEY MESSAGES...

- Strong northerly winds sustained in the 25-35 mph range
  gusting to 45-50 mph are anticipated today behind a strong
  cold front.

- Light snow appears probable on Monday, but little to no
  accumulation is expected.

- Below normal temperatures continue through at least Thursday,
  with no precipitation chances.

&&

.DISCUSSION...
Issued at 202 AM CST Sat Nov 29 2025

Early morning water vapor satellite imagery and RAP upper air
analysis reveal a compact shortwave trough is currently ejecting
from the north-central Rockies into the central plains. At the
surface, low pressure has developed near the southwestern tip of
KS. Short range guidance is in agreement suggesting the surface
low will move east ahead of the ejecting upper wave during the
early morning hours Saturday, with a cold front moving through
all of southwest KS by 13-14Z. Some light rain, and maybe a few
snow flurries, is possible across our northern zones in the
wrap-around region of the low, but the main impact with this
storm will be the strong northerly winds daytime Saturday. 00Z
ECMWF and GFS both indicate a roughly 7-mb surface pressure
difference across our area, which will translate to sustained
northerly winds in the 25-35 mph range gusting to 45-50 mph,
peaking during the late morning through early afternoon hours.
These winds will also usher in much cooler air, with most
locations failing to break out of the 40s, while the southeast
zones at least have a chance. North winds will begin to taper
off from west to east after sunset, becoming 5-15 mph by
midnight Sunday. Overnight, light winds and partly cloudy skies
will allow Sunday morning lows to drop into the teens, with
wind chills in the single digits to low teens.

Surface high pressure will settle into the High Plains daytime
Sunday, supporting northeast winds trending to southeast by
mid-afternoon. However, increasing cloud cover ahead of the next
upper level shortwave impulse approaching the Four Corners
region by 00Z Monday will once again hold temperatures well
below normal in the upper 20s to mid 30s.

Medium range ensembles agree the shortwave will eject from the
Intermountain West/Four Corners region early Monday into the
central plains by 00Z Tuesday. Some light precipitation, likely
snow, is expected with this system, but total QPF will be
minimal as NBM probability of QPF > 0.1" is less than 30% for
the majority of our area, and in the 30-40% range for portions
of Trego, Ellis, Ness, and Rush counties. Similarly,
temperatures on Monday will again be well below normal with
daytime highs in the 30s.

Tuesday through the end of the period, medium range ensembles
agree longwave troughing will remain over the entirety of the
CONUS, but any embedded vorticity maxima will stay too far N for
impacts across southwest KS outside of a dry cold frontal
passage centered around Wednesday morning. Therefore, NBM is
forecasting quiet pops (<15%) and continued below normal
temperatures through Thursday, followed by a return to near
normal temperatures Friday and Saturday.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 510 AM CST Sat Nov 29 2025

Surface observations across southwest KS show MVFR/IFR cigs are
impacting all terminals in the wake of a cold front. As cold
advection increases behind the front, cigs should rise/scatter
out permitting all terminals to return to VFR by 15-17Z. As this
occurs, northerly winds will increase significantly, becoming
sustained in the 25-30 kt range gusting to 35-45 kts during the
mid-morning through mid-afternoon hours. After sunset, winds
will begin to weaken, reaching aob 12 kts by 00-04Z Sunday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Springer
AVIATION...Springer
Hazardous weather outlook, Nov 29, 2:07 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
207 AM CST Sat Nov 29 2025

KSZ030-031-043>046-061>066-074>081-084>090-300815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
207 AM CST Sat Nov 29 2025 /107 AM MST Sat Nov 29 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong northerly winds sustained in the 25-35 mph range gusting to
45-50 mph will impact southwest KS today behind a cold front.
Winds will begin to weaken after sunset. Otherwise, wind chills in
the single digits to low teens are anticipated overnight into
early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind chills in the single digits to low teens are again expected
Sunday night into Monday morning. Light snow is probable daytime
Monday, but will carry no impacts as total accumulation will be
minimal at best.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Ford

When
November 29, 9:28 AM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Personal weather station 2 miles north of Dodge City recorded a 59 mph wind gust. Measurement was similar to nearby ASOS stations, giving validity to the measurement.

High Wind, Ford

When
November 29, 9:43 AM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

ASOS station at KDDC Dodge City Regional Airport measured 59 mph wind gust.

High Wind, Stafford

When
November 29, 9:43 AM CST
Where
Stafford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Personal weather station 1 mile north of Macksville measured 58 mph wind gust. Measurement was similar to nearby ASOS stations, giving validity to the measurement.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, November 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298076, 1298077, 1298078.